Annals of Indian Academy of Neurology
CASE REPORT
Year
: 2010  |  Volume : 13  |  Issue : 2  |  Page : 145--147

Valproate-induced hyperammonemic encephalopathy enhanced by topiramate and phenobarbitone: A case report and an update


S Vivekanandan1, S Dinesh Nayak2 
1 Department of Clinical Biochemistry, Global Hospitals and Health City, Chennai - 600100, India
2 Department of Neurology, Global Hospitals and Health City, Chennai - 600100, India

Correspondence Address:
S Dinesh Nayak
Department of Neurology, Global Hospitals and Health City, 439, Cheran Nagar, Perumbakkam, Chennai-600 100
India

Although sodium valproate (VPA)-induced hepatic encephalopathy is a well-recognized entity, VPA can occasionally produce encephalopathy secondary to hyperammonemia in the presence of normal hepatic function, namely valproate-induced non-hepatic hyperammonemic encephalopathy (VNHE). Known risk factors include therapy with multiple antiepileptic drugs, especially when topiramate is one of the drugs; presence of underlying inborn errors of metabolism; febrile states; and insufficient nutritional intake. We describe a 5-year-old male child who developed VNHE while on polypharmacy with topiramate and phenobarbitone; the child also had poor nutritional intake. The encephalopathy reversed with withdrawal of VPA and treatment with L-carnitine. We emphasize the need for early recognition, investigation, and treatment of this potentially life-threatening condition. We also recommend that VPA, topiramate, and phenobarbitone should not be given in combination.


How to cite this article:
Vivekanandan S, Nayak S D. Valproate-induced hyperammonemic encephalopathy enhanced by topiramate and phenobarbitone: A case report and an update.Ann Indian Acad Neurol 2010;13:145-147


How to cite this URL:
Vivekanandan S, Nayak S D. Valproate-induced hyperammonemic encephalopathy enhanced by topiramate and phenobarbitone: A case report and an update. Ann Indian Acad Neurol [serial online] 2010 [cited 2020 Apr 8 ];13:145-147
Available from: http://www.annalsofian.org/article.asp?issn=0972-2327;year=2010;volume=13;issue=2;spage=145;epage=147;aulast=Vivekanandan;type=0